Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 231, NWS Aberdeen, SD

August 24, 2020Codington County, Day County, Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 24, 2020, 2:56 AM CDT for Codington County, Day County, Grant County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2020, 2:56 AM CDT (07:56 UTC)
Expired
Aug 24, 2020, 3:26 AM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Codington County, SD, Day County, SD, Grant County, SD

The radar

The Aberdeen radar (KABR), 101 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2348 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:28 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 24, 12:28 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1228 AM CDT Mon Aug 24 2020

.UPDATE...
Issued at 1226 AM CDT Mon Aug 24 2020

See updated aviation discussion below.

UPDATE Issued at 624 PM CDT Sun Aug 23 2020

Adjusted POPs to account for the isolated storms across northeast
SD and also adjusted pops west of the Missouri River based on
latest radar data.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 257 PM CDT Sun Aug 23 2020

The primary forecast concern for the short term will be the
development of storms this afternoon and evening.

A shortwave is currently moving through western SD, sparking some
cumulus development, but not much else so far. CAPE values have
increased from the model runs yesterday, with good bulk shear values
in the 30-40kt range as we move into evening. The question is if the
cap can be overcome. With good mid-level lapse rates in the 8-9C
range, and a strengthening low level jet this evening, there is
potential for severe if the CAP is broken, especially in north
central SD. Hail and wind look to be the largest threat. May have
to monitor and update POPs as the boundary moves into our CWA.

The smoke over SD has done little to temper the highs for today, so
sticking with that mindset for tomorrow and keeping highs in the 90s
as per guidance. Quiet weather resumes Monday, though above normal
temperatures continue for the first half of the week.

.LONG TERM...(Tuesday through Sunday)
Issued at 257 PM CDT Sun Aug 23 2020

When the forecast period opens on Tuesday, an upper level ridge axis
is centered over the Dakotas into Nebraska, with some rather warm
air residing in the column. The first of two cold fronts is progged
to work southeast through the region on Wednesday, with a
reinforcing front progged to follow on Thursday. At the very least,
this should take the edge off the high humidity. Temperatures will
also cool a bit throughout the period, with Tuesday expected to be
the warmest day in the out periods. The cool down is currently
progged to persist through Friday, before there is any potential for
seeing the next low level waa set-up next weekend. Aloft, not a
whole lot of change to note today. There is still a shot of
shortwave energy progged to knock the ridge down some for Wednesday
night through Thursday night, before the ridging attempts to pump
back up again. The CWA should reside under nearly-zonal flow aloft
until Wednesday night/Thursday morning when steering winds aloft
become northwesterly. By the time Sunday (August 30th) rolls around,
an anomalously deep/cold longwave trof is progged to be digging into
the western CONUS, which would shift the winds aloft to more of a
west-southwesterly trajectory.

About the only real decent chance of seeing more than "widely
scattered" coverage of showers and thunderstorms shows up mainly
Thursday/Thursday night. Otherwise, most of the CWA should end up
being dry for most of the Tuesday through Sunday timeframe. By
Thursday morning, significant mid-level thermal capping temperatures
are on the decrease, helping to set the table for convective
potential. The remainder of the period, mid-level temps are
currently progged to remain generally within tolerable parameters
for allowing convective potential to set up along any surface
trofs/fropas that form in/around the CWA.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1226 AM CDT Mon Aug 24 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected at all sites through the period. Winds
will be erratic near thunderstorms over the northeastern CWA
overnight, possibly affecting KABR. Gusty southerly winds at KPIR
will shift and diminish toward morning.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dye
LONG TERM...Dorn
AVIATION...Parkin
Hazardous weather outlook, Aug 23, 3:03 PM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
303 PM CDT Sun Aug 23 2020

MNZ046-SDZ018>023-036-037-048-051-242015-
Big Stone-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Lyman-
Buffalo-
303 PM CDT Sun Aug 23 2020

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

A boundary moving into the region this afternoon may spark some
general thunderstorms through this evening. The threat for severe is
low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-SDZ003>011-015>017-033>035-045-242015-
Traverse-Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-
Edmunds-Day-Dewey-Potter-Faulk-Stanley-Sully-Hughes-Jones-
303 PM CDT Sun Aug 23 2020 /203 PM MDT Sun Aug 23 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

A boundary moving into the region this afternoon and evening may
generate isolated to scattered thunderstorms with the potential for
some to be severe. Hail and strong winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 24, 1:29 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
129 AM CDT MON AUG 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     HAIL             KIDDER                  45.88N 97.71W
08/24/2020  E0.70 INCH       MARSHALL           SD   PUBLIC

&&
Local storm report, Aug 24, 1:35 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
135 AM CDT MON AUG 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     NON-TSTM WND GST LAKE CITY               45.72N 97.42W
08/24/2020  M52 MPH          MARSHALL           SD   MESONET

            MESONET STATION 2 LAKE CITY (SDDOT).

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:23 PM CDTSpecial Weather StatementABRSully52 min
Aug 23, 7:34 PM CDTSpecial Weather StatementABRJones, Stanley, Sully41 min
Aug 23, 8:08 PM CDTSevere Thunderstorm WarningABRJones, Stanley37 min
Aug 23, 8:48 PM CDTSpecial Weather StatementABRJones42 min
Aug 24, 12:36 AM CDTSevere Thunderstorm WarningABRMarshall39 min
Aug 24, 1:33 AM CDTSevere Thunderstorm WarningABRDay42 min
Aug 24, 2:08 AM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts42 min
Aug 24, 2:16 AM CDTSevere Thunderstorm WarningABRDay, Marshall18 min
Aug 24, 3:39 AM CDTHeat AdvisoryABRBuffalo, Jones, Lyman16 hr
Aug 23, 8:05 PM CDTSpecial Weather StatementABRTraverse40 min
Aug 24, 4:57 AM CDTSpecial Weather StatementABRBig Stone48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.